Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 20, NWS Mobile, AL

May 14, 2018Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 14, 2018, 3:31 PM CDT for Baldwin County, Alabama. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2018, 3:31 PM CDT (20:31 UTC)
Expired
May 14, 2018, 3:47 PM CDT
In force
16 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 43 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2018-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2018-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
412 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1547 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

005 
WUUS54 KMOB 142031
SVRMOB
ALC003-142100-
/O.NEW.KMOB.SV.W.0020.180514T2031Z-180514T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
331 PM CDT MON MAY 14 2018

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southwestern Baldwin County in southwestern Alabama...

* Until 400 PM CDT.

* At 330 PM CDT, a severe thunderstorm was located near Summerdale,
  or 6 miles southwest of Robertsdale, moving west at 25 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Fairhope, Foley, Robertsdale, Point Clear, Magnolia Springs,
  Summerdale and Silverhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3029 8806 3057 8808 3057 8767 3037 8765
TIME...MOT...LOC 2030Z 081DEG 21KT 3048 8776 

HAIL...0.88IN
WIND...60MPH
 
$$

05/RR
1 follow-up statement
710 
WWUS54 KMOB 142047
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
347 PM CDT MON MAY 14 2018

ALC003-142056-
/O.CAN.KMOB.SV.W.0020.000000T0000Z-180514T2100Z/
Baldwin AL-
347 PM CDT MON MAY 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BALDWIN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

LAT...LON 3029 8806 3057 8808 3057 8767 3037 8765
TIME...MOT...LOC 2045Z 081DEG 21KT 3046 8787 

$$

05/RR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 1:11 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, May 14, 1:11 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
111 PM CDT Mon May 14 2018

.DISCUSSION...See updated information below.

&&

.UPDATE... Did a quick update to the current zone forecast earlier
mainly to add a slight chance pop for along the immediate coast
for the late morning hours. Better rain chances are still expected
this afternoon with most of the precip coming in the form of
thunderstorms generally from mid afternoon through early evening
before sunset. Due to decent lapse rates in the boundary layer,
sfc based capes possibly between 1600 to 2000 j/kg and total shear
values around 20 kts thunderstorms will likely form quickly this
afternoon, some strong similar to yesterday, moving west at 10 to
20 mph. Stay tuned to local media outlets or NOAA weather radio if
threatening weather is approaching your area. 32/ee

&&

.MARINE...A few strong thunderstorms will be possible again this
afternoon and early this evening, moving west at 10 to 20 knots.
Gusty winds possibly from 30 to 40 knots or slightly higher will
be possible with some of the stronger thunderstoms later today.
Stay tuned to NOAA weather radio or local media outlets if
threatening weather is approaching your area. 32/ee

&&

.AVIATION...
18Z issuance...Mostly VFR conditions through 15.18z. Some sites
could see short periods of MVFR to IFR cigs and visibilties mainly
in and around isolated to scattered thunderstorms. Winds gusts
from 25 to 40 knots or slightly higher will be possible with some
of the stronger thunderstorms. Thunderstorms will be moving to
the west at 10 to 20 knots. Winds for today will be variable at 5
to 10 knots, becoming light and variable this evening and
overnight then north to northeast at 5 to 10 knots, generally
from 15.15z through 15.18z. 32/ee

&&

.PREV DISCUSSION... /issued 625 AM CDT Mon May 14 2018/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
12Z issuance...VFR conditions expected through much of the period
outside of scattered showers and thunderstorms. Cigs and visbys
will be temporarily reduced in and around showers and
thunderstorms during the afternoon. /13

PREV DISCUSSION... /issued 401 AM CDT Mon May 14 2018/

NEAR TERM /Now Through Monday night/...Little change in the overall
pattern expected today as a broad upper ridge continues across the
southeast. Meanwhile an upper low and associated sfc low will
gradually move to the northwest across the eastern Gulf. Easterly
flow around the northern periphery of this system will bring some
increasing clouds from the east late in the afternoon and tonight.
However, most areas will again warm well above normal and near
record levels again this afternoon. Guidance continues to be too
cool and have adjusted up in most spots. Highs generally in the low
to mid 90s. Isolated to scattered showers and thunderstorms will
again develop this afternoon and forecast soundings show very
similar profiles to those on Sunday, with favorable conditions for
gusty winds to 45 mph and small hail. Locally heavy rain can also be
expected with the stronger thunderstorms. Chances for showers and
thunderstorms continues overnight, mainly across the Florida
panhandle. Lows will be in the mid 60s inland to low 70s along the
coast. /13

SHORT TERM /Tuesday Through Wednesday night/...An upper low over
the northeast Gulf on Tuesday will gradually open up into a trough
on Wednesday while remaining over the north central and northeast
Gulf. An attendant surface low is forecast to move north and east
into either the north central or northeast Gulf of Mexico. This is
the feature that is being monitored for potential subtropical
development. The various models differ on the exact placement of
the low (whether is moves into our coastal waters or stays just
east) but do agree that it will be a slow moving system given the
upper level pattern. At this point, this feature does look to
bring increased rain chances primarily to the eastern half of our
area, but the greatest threat for heavy rainfall currently appears
to stay to our east. We will have to monitor this closely though
as any shift west could bring an axis of heavier rainfall into our
far eastern counties. For now, no significant flooding concerns
are expected given how dry things currently are with streamflows
and area rivers and creeks running well below normal. The other
potential impacts from this low are an increase in the rip current
threat and higher seas. Unless the system strengthens more than
currently indicated, any coastal flooding issues would be minor at
best. However, we will continue to watch things very closely for
any changes. The bottom line is that the system will primarily be
a rain maker, regardless if it develops into a classified system
or not.

We continue to advertise likely rain chances over the eastern
zones Tue/Wed, decreasing further to the west where drier air will
persist thanks to deep layer north to northeast winds on the
backside of the low. However, with some moisture increase,
isolated to scattered showers and storms are expected, and a few
of these could become strong with gusty winds given the strong
inverted V signature noted on forecast soundings indicating
significant dry air in the boundary layer to support higher DCAPE
values.

There will be a gradient in high temps (cooler east vs. warmer
west) given the increase in rain chances and cloud cover over the
eastern zones. 34/JFB

LONG TERM /Thursday Through Sunday/...An unsettled weather
pattern will persist for the end of the week and into the weekend.
The surface low should be moving inland and weakening on Thursday,
however, troughing in the mid to upper levels will persist over
the region. The greatest coverage in daily storms will still be in
the eastern half of the area, but scattered storms are expected
further west. The upper trough may show signs of beginning to move
east by Sunday, but a general weakness in the upper level flow
will still promote scattered thunderstorm development, especially
in the afternoon. Highs will generally range from the mid to upper
80s east to upper 80s/lower 90s west. 34/JFB

MARINE...High pressure over the northern Gulf will weaken and shift
eastward as an area of low pressure slowly forms over the eastern
gulf and moves northwest. The weak system will linger over the
marine area late Tuesday through Wednesday before moving inland
later in the week. Gusty easterly winds and elevated seas can be
expected Tuesday into Wednesday. This pattern will bring an
increased chance of showers and thunderstorms to the marine area
through much of the week. /13

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, May 14, 4:41 AM CDT, 10 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
441 AM CDT Mon May 14 2018

ALZ051>060-261>266-FLZ201>206-GMZ633-MSZ067-075-076-078-079-150945-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Perdido Bay-Wayne-Perry-Greene-
Stone-George-
441 AM CDT Mon May 14 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida, southeast Mississippi and the
coastal waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight.

Isolated to scattered showers and thunderstorms can be expected
along the seabreeze this afternoon. Some of storms could become
strong with gusty winds.

There is a moderate risk of rip currents along the beaches of
Alabama and northwest Florida.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a moderate risk of rip currents along the beaches of
Alabama and northwest Florida.

GMZ630>632-634>636-650-655-670-675-150945-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
441 AM CDT Mon May 14 2018

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A surface low will move into the north central Gulf on Tuesday and
Wednesday. The exact location of the low is uncertain, but there
is a potential for increased winds and seas developing over at
least part of the marine area during this time.

In the hours before

Special weather statement, May 14, 2:33 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Mobile AL
233 PM CDT MON MAY 14 2018

ALZ264-266-FLZ201>205-142030-
Baldwin Coastal AL-Baldwin Central AL-Escambia Inland FL-
Okaloosa Inland FL-Santa Rosa Coastal FL-Escambia Coastal FL-
Santa Rosa Inland FL-
233 PM CDT MON MAY 14 2018

...STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHERN BALDWIN...WEST CENTRAL OKALOOSA...SANTA ROSA AND ESCAMBIA
COUNTIES UNTIL 330 PM CDT...

At 229 PM CDT, strong thunderstorms were mostly located over
Escambia and Santa Rosa counties in Florida moving southwest at 25
mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Pensacola, Ferry Pass, Brent, West Pensacola, Ensley, Daphne,
Warrington, Fairhope, Gonzalez, Gulf Shores, Foley, Pace, Milton,
Gulf Breeze, Orange Beach, Goulding, Robertsdale, Point Clear, Bagdad
and Loxley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Some storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3022 8777 3058 8807 3060 8806 3100 8693
      3100 8690 3055 8672 3022 8721
TIME...MOT...LOC 1929Z 054DEG 21KT 3048 8738
Special weather statement, May 14, 2:34 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Mobile AL
234 PM CDT MON MAY 14 2018

ALZ059-FLZ203-142015-
Escambia AL-Santa Rosa Inland FL-
234 PM CDT MON MAY 14 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EASTERN
ESCAMBIA AND NORTH CENTRAL SANTA ROSA COUNTIES UNTIL 315 PM CDT...

At 234 PM CDT, the strong thunderstorm was located 16 miles east of
East Brewton, or 16 miles east of Brewton, moving southwest at 25
mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Brewton, East Brewton, Pollard and Riverview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3084 8704 3100 8716 3106 8722 3126 8681
      3126 8678 3122 8676 3121 8677 3120 8677
      3119 8676 3120 8674 3118 8673 3118 8672
      3116 8670 3110 8670
TIME...MOT...LOC 1934Z 054DEG 20KT 3116 8680

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:01 PM CDTSpecial Marine WarningMOB44 min
May 13, 7:05 PM CDTSpecial Marine WarningMOB25 min
May 13, 7:14 PM CDTSpecial Weather StatementMOBMobile46 min
May 14, 1:24 PM CDTSpecial Marine WarningMOB66 min
May 14, 2:33 PM CDTSpecial Weather StatementMOBBaldwin57 min
May 14, 2:34 PM CDTSpecial Weather StatementMOBEscambia41 min
May 14, 2:53 PM CDTSpecial Marine WarningMOB67 min
May 14, 3:23 PM CDTSpecial Marine WarningMOB52 min
May 14, 3:34 PM CDTSpecial Weather StatementMOBBaldwin, Escambia56 min
May 14, 3:37 PM CDTSevere Thunderstorm WarningMOBCrenshaw23 min
May 14, 4:14 PM CDTSpecial Marine WarningMOB61 min
May 14, 4:37 PM CDTSpecial Weather StatementMOBMobile53 min
May 14, 4:58 PM CDTSpecial Weather StatementMOBCovington32 min
May 14, 5:22 PM CDTSpecial Weather StatementMOBMobile38 min
May 14, 5:36 PM CDTSpecial Weather StatementMOBWashington39 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.